What might you experience ?
“My treatment caused me gastrointestinal complications…I had read enough to expect this, but the discomfort was still frustrating”. There are a number of things that can affect the large bowel and bladder, and you might be facing the following:
- Diarrhoea (watery or loose stools)
- Bowel Blockage
All of these may lead to abdominal soreness, cramps and tenderness.
Why does this happen?
- Constipation can be caused by cancer treatment drugs and pain drugs, as well as abdominal surgery. It may also happen with lifestyle changes, for example drinking less liquids, eating less fibre, or being less active
- Flatulance can be caused by alterations to the gut's 'good bacteria' which can be a side effect of certain drugs used in the treatment of cancer or the complications of cancer treatment
- Diarrhoea can be cuased by chemotherapy, radiotherapy and some biological therapies. These can all irritate the cells in the lining of the digestive system to cause loose, watery stools
- In addition to the side effects from treatment, abdominal tumours themselves can compress or block the bowel and lead to constipation, diarrhea and flatulence
- Incontinence can be a direct consequence of tumours in the pelvic region e.g. gynaecological cancers, or tumours that affect the nerve supply to the bladder e.g. brain or spinal cord cancers. Chronic coughing from respiratory tumours can also place undue stress on the bladder
- The bladder can become inflammed or irritated directly by radiation to the pelvic area, or as a result of nerve damage from chemotherapy, pelvic surgery may damage both muscles and nerves and sometimes hormone therapy can cause urethral dryness